Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2018, 7:29 PM CDT for Mahnomen County, Norman County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2018, 7:29 PM CDT (00:29 UTC)
- Expired
- Jun 8, 2018, 7:54 PM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WUUS53 KFGF 090029
SVRFGF
MNC087-107-090115-
/O.NEW.KFGF.SV.W.0031.180609T0029Z-180609T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
729 PM CDT FRI JUN 8 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Norman County in northwestern Minnesota...
Western Mahnomen County in northwestern Minnesota...
* Until 815 PM CDT.
* At 729 PM CDT, a severe thunderstorm was located over Waukon, or 41
miles north of Detroit Lakes, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Faith around 740 PM CDT.
Bejou around 745 PM CDT.
Mahnomen around 750 PM CDT.
Beaulieu around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4732 9624 4746 9618 4744 9573 4719 9581
TIME...MOT...LOC 0029Z 289DEG 19KT 4738 9613
HAIL...1.00IN
WIND...60MPH
$$
GG1 follow-up statement
770
WWUS53 KFGF 090054
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
754 PM CDT FRI JUN 8 2018
MNC087-107-090104-
/O.CAN.KFGF.SV.W.0031.000000T0000Z-180609T0115Z/
Norman MN-Mahnomen MN-
754 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN AND
WESTERN MAHNOMEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4732 9624 4746 9618 4744 9573 4719 9581
TIME...MOT...LOC 0052Z 289DEG 19KT 4734 9594
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:06 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 8, 7:06 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 706 PM CDT Fri Jun 8 2018 .UPDATE... Issued at 706 PM CDT Fri Jun 8 2018 Thunderstorms under the upper low have been causing many issues early this evening, although there has been a weakening trend on radar for most of the storms. Will continue to watch activity with some 500-1500 ML CAPE, highest in the southern counties. Adjusted POPs for current radar trends, and have high POPs in our eastern counties as the complex of storms moves into that area. && .SHORT TERM...(This evening through Saturday) Issued at 300 PM CDT Fri Jun 8 2018 KMVX radar shows the upper level circulation just east of Devils Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of this activity is around 500 J/KG, and forcing looks to stay just ahead of stronger instability and deep layer shear. This activity is also out ahead of stronger surface vorticity, and will likely remain ahead of stronger surface vorticity. Thus, severe wind/hail and/or non-supercell tornado potential appears to be very low (but not out of the question considering the upper low). Increased PoPs along the expected track of the upper low since it appears showers/thunder will hold together into the evening. CAMs agree, with 0.25-0.50 inch of rain possible. Upper ridging builds into the region for Saturday, although confidence in details are low. Most areas tonight into Saturday will remain dry. .LONG TERM...(Saturday night through Friday) Issued at 300 PM CDT Fri Jun 8 2018 As upper ridging across the northern Plains pushes eastward late in the weekend, a strong upper trough will propagate north and east out of the Pacific Northwest. Breezy, warm, and dry conditions can be expected through the first half of the day Sunday before a developing surface low begins to track towards the area. This system will allow precipitation chances to return by the end of the weekend and continue into the start of the new work week. Strong to severe storms could be possible as a fairly strong cold front passes from west to east but the best chances for this could hinge on the timing of the frontal passage. As the surface low slowly tracks through the area on Monday, precipitation chances linger throughout the day before finally clearing out Monday night. Breezy and cool conditions will follow in the wake of the cold front with high temperatures to start the work week back down to around, or even slightly below, normal values (low to mid 70s). The cooler temperatures look to continue through the rest of the period with periodic chances here and there for showers or thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 706 PM CDT Fri Jun 8 2018 VCTS for our central TAF sites as there has been thunderstorms across the forecast area this evening. Most sites are VFR although there are some lowered vis at times due to heavy rain. The showers and thunderstorms will move to the east as the evening goes on, impacting KTVF and KBJI before the entire region clears out after 06Z. Some of the models have some fog developing around KDVL and KGFK later tonight as high pressure settles over the area. Not sure with how much clearing we will get, but included some lower vis in the 2-4SM range to start and will take another look for the 06Z TAFs. Some gusty winds mainly due to thunderstorms in the area, but they will become light and variable later tonight. TAFs will become VFR by late in the period at all sites, with winds from the east southeast at less than 10 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...TG LONG TERM...Lee AVIATION...JR
Hazardous weather outlook, Jun 8, 2:40 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 240 PM CDT Fri Jun 8 2018 MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039- 049-052-053-091200- West Polk-Norman-Clay-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 240 PM CDT Fri Jun 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will occur across a portion of the region into the evening. A few storms may become strong to severe, with hail up to an inch, winds up to 60 mph, and a brief tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms appear likely Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200- Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater- South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina- Benson-Ramsey-Eddy-Western Walsh County- 240 PM CDT Fri Jun 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible into the evening hours. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms appear likely Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 8, 6:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL KINDRED 46.65N 97.02W
06/08/2018 E2.00 INCH CASS ND STORM CHASER
PICTURE WITH HAIL TWO QUARTERS WIDE SO 2 INCHES
&&
NCLocal storm report, Jun 8, 6:19 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
619 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM MARINE TSTM WIND LEONARD 47.65N 95.27W
06/08/2018 E60 MPH CLEARWATER MN TRAINED SPOTTER
RFD WINDS NEAR LEONARD UP TO 60 MPH
&&
NCLocal storm report, Jun 8, 6:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
NCLocal storm report, Jun 8, 6:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST LEONARD 47.65N 95.27W
06/08/2018 E60.00 MPH Clearwater MN TRAINED SPOTTER
RFD WINDS NEAR LEONARD UP TO 60 MPH
&&
NCLocal storm report, Jun 8, 6:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM FUNNEL CLOUD 2 E COLFAX 46.47N 96.83W
06/08/2018 Richland ND TRAINED SPOTTER
&&
NCLocal storm report, Jun 8, 6:48 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST LEONARD 46.65N 97.25W
06/08/2018 E60.00 MPH CASS ND TRAINED SPOTTER
RFD WINDS NEAR LEONARD UP TO 60 MPH
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:55 PM CDT | Special Weather Statement | FGF | Wadena | 65 min |
| Jun 9, 1:18 AM CDT | Special Weather Statement | FGF | Beltrami | 27 min |
| Jun 9, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 19 min |
| Jun 9, 6:37 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 23 min |
| Jun 9, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.